Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 31, NWS Wichita, KS

May 4, 2020Ellsworth County, Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 6:24 AM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2020, 6:24 AM CDT (11:24 UTC)
Expired
May 4, 2020, 7:00 AM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS53 KICT 041124
SVRICT
KSC053-105-167-041200-
/O.NEW.KICT.SV.W.0031.200504T1124Z-200504T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
624 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lincoln County in central Kansas...
  Northwestern Ellsworth County in central Kansas...
  Eastern Russell County in central Kansas...

* Until 700 AM CDT.

* At 623 AM CDT, a severe thunderstorm was located 9 miles southwest
  of Dorrance, or 10 miles southeast of Russell, moving northeast at
  35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Russell, Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Wilson
  State Park, Wilson Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 183 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 9861 3909 9832 3870 9832 3870 9885
      3888 9891
TIME...MOT...LOC 1123Z 247DEG 31KT 3877 9874 

HAIL...1.00IN
WIND...<50MPH
 
$$

DARMOFAL
1 follow-up statement
558 
WWUS53 KICT 041139
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
639 AM CDT Mon May 4 2020

KSC053-105-167-041200-
/O.CON.KICT.SV.W.0031.000000T0000Z-200504T1200Z/
Lincoln KS-Ellsworth KS-Russell KS-
639 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND EASTERN RUSSELL
COUNTIES...

At 639 AM CDT, a severe thunderstorm was located over Dorrance, or
near Wilson, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Russell, Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 9861 3909 9832 3870 9832 3870 9869
      3888 9891
TIME...MOT...LOC 1139Z 247DEG 31KT 3882 9858 

HAIL...1.00IN
WIND...<50MPH
 
$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:48 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 4, 2:48 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
248 AM CDT Mon May 4 2020

.SHORT TERM...(Today through Tuesday Night)
Issued at 243 AM CDT Mon May 4 2020

Forecast highlights: Severe thunderstorm potential today,
shower/thunderstorm chances late Wednesday night through Thursday
night, high probability of below normal temperatures Thursday
through early to mid next week.

Similar to yesterday early morning, expecting scattered to numerous
thunderstorms to eventually develop between roughly 4-7 AM across
portions of central and south-central Kansas, gradually developing
and moving/expanding into east-central and southeast Kansas through
mid-late morning. The culprits will be strengthening 850-700mb
warm/moist advection ahead of approaching shortwave energy. Strong
to severe storms are possible given the combination of ample
elevated buoyancy, strong effective deep layer shear, and steep
mid-level lapse rates. Elevated supercells are once again possible,
capable of golfball size hail or larger and locally heavy
rainfall. A damaging wind threat may eventually develop as well if
numerous storm-mergers causes activity to grow upscale into
bowing segments.

If this morning's thunderstorms do not scour out the airmass too
bad, a strongly unstable warm sector should develop for surface-
based thunderstorms after about 3-4 PM, generally along and east of
the Flint Hills corridor of southeast Kansas, as the Pacific cold
front approaches from the west. Strong deep layer shear/instability
combination should support supercells or supercell structures
embedded within QLCS segments, capable of golfball size hail or
larger and damaging winds. Additionally, thinking a tornado or two
is possible, given ample low-level shear, low-level instability, and
relatively low cloud bases as progged by the RAP, NAM, GFS. In fact,
if the RAP forecast soundings verify, large clockwise turning
hodographs would support the potential for a strong tornado. Once
again though, the afternoon severe threat is contingent on this
morning's storms not scouring out the airmass. Stay tuned.

.LONG TERM...(Wednesday through Sunday)
Issued at 243 AM CDT Mon May 4 2020

Our next chance of showers/thunderstorms will arrive late Wednesday
night through Thursday night, as shortwave energy approaches from
the northwest. Despite impressive deep layer shear owing to the
northwest flow aloft, instability looks to be rather meager, so
severe weather appears unlikely at this time.

An overall cooling trend is expected Thursday through at least early
to mid next week, as an unseasonably deep eastern CONUS upper trough
develops and maintains itself for several days. This will support
seasonably cool to below normal temperatures across the region, with
daytime highs mostly in the 60s and overnight lows in the 40s.
However, the cooler GFS would support some daytime highs in the 50s
and 30s-40s for overnight lows. At this time, we are not expecting
freezing temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CDT Sun May 3 2020

Main concerns: TSRA potential tonight through tomorrow morning,
MVFR/IFR cigs tonight through tomorrow afternoon, winds switch to
northerly flow tomorrow.

Another round of scattered to numerous severe thunderstorms will
be possible tonight into early tomorrow morning. While there
remains some uncertainty on coverage confidence has increased
in storm development. Severe hail, potentially significant
(2+inches), and strong winds will be the main concern nearly area
wide. Have included VCTS at all sites.

High confidence in MVFR/IFR cigs developing late tonight through
tomorrow afternoon as appreciable moisture advects into the area.

There is additional chances for SHRA/TSRA tomorrow afternoon
across southeast KS along a cold front. Winds will flip to
northerly from west to east throughout the daytime hours tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  51  74  50 /  40  10   0   0
Hutchinson      69  49  73  48 /  50   0   0   0
Newton          68  49  72  49 /  70  10   0   0
ElDorado        72  50  73  49 /  60  10   0   0
Winfield-KWLD   80  51  74  49 /  30  10   0   0
Russell         66  45  74  45 /  50   0   0   0
Great Bend      70  46  74  46 /  50   0   0   0
Salina          65  47  73  47 /  80  10   0   0
McPherson       67  48  72  47 /  60   0   0   0
Coffeyville     78  53  72  49 /  60  40   0   0
Chanute         71  51  71  48 /  80  40   0   0
Iola            70  51  71  48 /  80  40   0   0
Parsons-KPPF    75  52  71  49 /  60  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KMB
Hazardous weather outlook, May 4, 3:23 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
323 AM CDT Mon May 4 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
323 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning across portions
of central, south-central, and southeast Kansas, especially along
and northeast of a line extending from roughly Great Bend to
Wichita to Winfield. The strongest activity will be capable of
golfball size hail or larger, 60 to 70 mph winds, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible again this afternoon through
early evening, generally along and east of a line extending from
Eureka to Moline to Sedan between about 3 and 7 PM. There remains
some uncertainty on whether thunderstorms will even form,
especially if this morning's thunderstorms are fairly widespread.
However, if thunderstorms are able to develop, the strongest
activity will be capable of golfball size hail or larger, 60 to 70
mph winds, and locally heavy rainfall. Additionally, the environment
could support a few tornadoes...stay tuned.

There is a chance for showers and thunderstorms late Wednesday
night through Thursday night. The risk for severe weather appears
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning, roughly along and
northeast of a line extending from Great Bend to Wichita to
Winfield, and again between about 3 and 7 PM along and east of a
line extending from Eureka to Moline to Sedan. All reports of
severe weather are greatly appreciated...thank you.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 4, 5:53 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
553 AM CDT Mon May 4 2020

KSZ032-047-041130-
Russell KS-Barton KS-
553 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 630 AM CDT.

* At 550 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Galatia, or 7 miles northeast
  of Otis...moving east-northeast at 50 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Hoisington, Olmitz, Milberger, Galatia, Susank and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3880 9849 3856 9848 3850 9903 3870 9903
      3870 9904
TIME...MOT...LOC 1052Z 257DEG 46KT 3858 9894

DARMOFAL
Special weather statement, May 4, 6:06 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
606 AM CDT Mon May 4 2020

KSZ032-041130-
Russell KS-
606 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 630 AM CDT.

* At 604 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Milberger, or 7
  miles south of Walker...moving east at 45 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Dorrance, Milberger, Bunker Hill, Wilson
  State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3899 9904 3908 9848 3878 9849 3870 9901
      3870 9904
TIME...MOT...LOC 1105Z 254DEG 36KT 3877 9903

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:53 AM CDTSpecial Weather StatementICTBarton37 min
May 4, 6:06 AM CDTSpecial Weather StatementICTRussell24 min
May 4, 6:25 AM CDTSpecial Weather StatementICTSaline20 min
May 4, 6:52 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln53 min
May 4, 6:54 AM CDTSpecial Weather StatementICTChase36 min
May 4, 7:17 AM CDTSpecial Weather StatementICTSaline28 min
May 4, 7:30 AM CDTSevere Thunderstorm WarningICTSaline30 min
May 4, 7:43 AM CDTSevere Thunderstorm WarningICTLincoln32 min
May 4, 8:36 AM CDTSpecial Weather StatementICTSaline24 min
May 4, 8:42 AM CDTSpecial Weather StatementICTAllen63 min
May 4, 8:52 AM CDTSevere Thunderstorm WarningICTAllen53 min
May 4, 9:26 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson48 min
May 4, 9:44 AM CDTSpecial Weather StatementICTChase61 min
May 4, 10:01 AM CDTSevere Thunderstorm WarningICTChase30 min
May 4, 4:27 PM CDTSevere Thunderstorm WarningICTLabette17 min
May 4, 5:21 PM CDTSevere Thunderstorm WarningICTLabette12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.